You are not currently logged in.

Access JSTOR through your library or other institution:


Log in through your institution.

Magic Squares and Sudoku

John Lorch
The American Mathematical Monthly
Vol. 119, No. 9 (November 2012), pp. 759-770
DOI: 10.4169/amer.math.monthly.119.09.759
Stable URL:
Page Count: 12
  • Download ($19.00)
  • Subscribe ($19.50)
  • Add to My Lists
  • Cite this Item
Magic Squares and Sudoku
Preview not available


Abstract We introduce a family of magic squares, called linear magic squares, and show that any parallel linear sudoku solution of sufficiently large order can be relabeled so that all of its subsquares are linear magic. As a consequence, we show that if n has prime factorization \documentclass{article} \pagestyle{empty}\begin{document} $p_1^{k_1}\cdots p_t^{k_t}$ \end{document} and \documentclass{article} \pagestyle{empty}\begin{document} $q=\min \{p_j^{k_j}\mid 1\leq j\leq t\}$ \end{document} , then there is a family of q(q − 1) mutually orthogonal magic sudoku solutions of order n2 whenever q > 3; such an orthogonal family is complete if n is a prime power.

Page Thumbnails